Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Lubbock, TX

September 12, 20084 counties in Texas

NWS Lubbock, TX issued this flash flood warning at Sep 12, 2008, 9:57 AM CDT for 4 counties in Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2008, 9:57 AM CDT (14:57 UTC)
Expired
Sep 12, 2008, 12:00 PM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Crosby County, TX, Dickens County, TX, Garza County, TX, Lynn County, TX

The radar

The Lubbock radar (KLBB), 56 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WGUS54 KLUB 121457
FFWLUB
TXC107-125-169-305-121700-
/O.NEW.KLUB.FF.W.0002.080912T1457Z-080912T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
957 AM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DICKENS COUNTY IN NORTHWEST TEXAS.
  SOUTHEASTERN CROSBY COUNTY IN NORTHWEST TEXAS.
  GARZA COUNTY IN NORTHWEST TEXAS.
  SOUTHEASTERN LYNN COUNTY IN NORTHWEST TEXAS.

* UNTIL NOON CDT

* AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  WIDESPREAD RAINFALL WITH RATES UP TO ONE TO TWO INCHES PER HOUR    
  OVER THE WARNED AREA. RAINFALL TOTALS BETWEEN 5 AND 7 INCHES       
  PREVIOUSLY OCCURRED OVER THE AREA...SO ADDITIONAL HEAVY RAINFALL   
  WILL LIKELY RESULT IN FLASH FLOODING OF MANY LOW LYING AREAS. 

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING FROM THESE STORMS
  INCLUDE NEW MOORE...GRASSLAND...TAHOKA...SPUR...SOUTHLAND...
  GRAHAM...POST...O'DONNELL...MCADOO...AFTON...DICKENS...WHITE RIVER
  LAKE...KALGARY...CAPROCK AND CROSBYTON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3295 10207 3306 10207 3339 10156 3383 10119
      3384 10054 3342 10053 3340 10104 3296 10126

$$
1 follow-up statement
000 
WGUS74 KLUB 121605
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1105 AM CDT FRI SEP 12 2008

TXC107-125-169-305-121700-
/O.CON.KLUB.FF.W.0002.000000T0000Z-080912T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKENS TX-CROSBY TX-GARZA TX-LYNN TX-
1105 AM CDT FRI SEP 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHEASTERN LYNN...NORTHWESTERN GARZA...SOUTHEASTERN CROSBY AND
DICKENS COUNTIES...

AT 1100 AM CDT...THE TEXAS DEPARTMENT OF TRANSPORTATION REPORTED 
THAT FLOOD WATERS CONTINUE TO INUNDATE U.S. HIGHWAY 84 NEAR 
SOUTHLAND. A VEHICLE WAS REPORTEDLY FLOODED OUT BY HIGH WATER IN THE 
POST AREA EARLIER THIS MORNING. 

HEAVY RAIN CONTINUES TO SPREAD NORTHEASTWARD OVER PORTIONS OF CROSBY 
AND DICKENS COUNTIES. THIS RAINFALL WILL SUBSIDE OVER PORTIONS OF 
THE WARNING AREA BY NOON...BUT RUNOFF MAY RESULT IN ADDITIONAL FLASH 
FLOODING.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED 
DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A 
FLOWING STREAM. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3325 10178 3339 10156 3383 10119 3384 10054
      3342 10053 3340 10104 3311 10158

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 4:25 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 12, 4:25 AM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
425 AM CDT FRI SEP 12 2008

.SHORT TERM...
BAND OF RAIN SHOWERS EXTENDING FROM THE NORTHWEST PERMIAN BASIN
TO THE EXTREME SOUTHEAST TEXAS PANHANDLE HAS BEEN VERY SLOWLY
MOVING TO THE EAST. THESE SHOWERS HAVE BEEN VERY EFFICIENT RAINFALL
PRODUCERS WITH OVER AND INCH OF RAIN AT A FEW LOCATIONS SINCE
MIDNIGHT...THIS ON TOP OF THE MORE THAN 3 INCHES THAT FELL AT MANY
LOCATIONS ON THURSDAY. THIS HAS CAUSED SOME LOCALIZED FLOODING
ISSUES ACROSS THIS AREA.

MODELS CONTINUE TO SHOW TROPICAL MOISTURE STREAMING NORTHEAST
ACROSS THE REGION DURING THE DAY...THUS WITH A FEW EMBEDDED
IMPULSES IN SOUTHWEST FLOW ALOFT AND COLD FRONT MOVING INTO THE
TEXAS PANHANDLE EXPECT MORE RAIN FOR TODAY...WILL THUS EXTEND
FLASH FLOOD WATCH INTO 00Z THIS EVENING. MODELS DO SHOW THE
TROPICAL MOISTURE DIMINISHING SOMEWHAT BY THIS EVENING...HOWEVER
NEXT SHIFT WILL NEED TO LOOK AT THIS CLOSELY AND POSSIBLY EXTEND
FLASH FLOOD WATCH EVEN MORE...MAINLY OVER OUR NORTHEASTERN ZONES.
THIS AS THE COLD FRONT MOVES THROUGH THE SOUTH PLAINS DURING THE
NIGHT...AS A SHORTWAVE TROUGH MOVES ACROSS THE CENTRAL PLAINS.
WITH CLOUD COVER AND PRECIPITATION HAVE TRENDED TOWARD THE LOWER
END OF GUIDANCE FOR TEMPERATURES.

&&

.LONG TERM...
UPPER TROUGH SWINGING BY TO THE NORTH SATURDAY WITH IKE PUSHING
NORTH THROUGH EAST TEXAS WILL FAVOR SURFACE RIDGING. PACIFIC
MOISTURE TAP ON THE WANE BUT ENOUGH LOW LEVEL MOISTURE WITH
UPSLOPE AND OVER-RUNNING FACTORS STILL TO MAINTAIN MODERATE
MENTION OF SHOWERS SATURDAY. RAIN AMOUNTS SATURDAY DO NOT APPEAR
EXCESSIVE AT THIS TIME. MORE DRYING EXPECTED SATURDAY NIGHT INTO
SUNDAY WITH MENTION OF SHOWERS FURTHER DWINDLING THOUGH ARRIVAL OF
RENEWED SURFACE RIDGING EQUATES TO HOLDING MINIMAL SHOWER MENTION.
COOL TEMPERATURES SHOULD DOMINATE THROUGH EARLY TUESDAY AT LEAST
AND THERE MAY BE OPPORTUNITY FOR FOG EARLY NEXT WEEK...FURTHER
STUDY NEEDED.

WESTERN RIDGE BULGING EAST ACROSS ROCKIES AND HIGH PLAINS EARLY
TO MIDDLE OF NEXT WEEK SHOULD SPELL RETURN OF DRY AND WARMER
WEATHER PATTERN. WESTERN WAVES MAY BEGIN BREAKING THROUGH RIDGE
LATER IN THE WEEK WHILE DRY AIRMASS SHOULD DOMINATE.  MCQUEEN

&&

.CLIMATE...
LUBBOCK AIRPORT AT 7.46 INCHES OF RAINFALL ON THURSDAY BREAKS THE
OLD RECORD OF 2.64 INCHES SET IN 1917. IT ALSO BREAKS BOTH THE
ALL-TIME CALENDAR DAY TOTAL AND THE ALL-TIME 24-HOUR RAINFALL TOTAL.
PREVIOUS RECORDS WERE 5.70 INCHES ON JUNE 1 1967 AND 5.82 INCHES ON
OCTOBER 18-19 1983.

A RECORD RAINFALL OF 5.16 INCHES WAS ALSO SET AT CHILDRESS
YESTERDAY. THIS BREAKS THE OLD RECORD OF 2.43 SET IN 2005.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        73  58  77  59  72 /  70  30  50  20  10
TULIA         73  59  73  60  73 /  80  60  60  30  20
PLAINVIEW     74  61  73  61  73 /  80  60  60  30  20
LEVELLAND     75  64  75  60  73 /  70  60  50  30  20
LUBBOCK       75  64  74  63  73 /  80  60  60  40  20
DENVER CITY   79  66  79  61  73 /  60  50  50  20  10
BROWNFIELD    77  66  75  62  73 /  70  60  50  30  20
CHILDRESS     78  67  75  64  76 /  80  60  60  50  30
SPUR          78  65  76  63  75 /  60  60  60  50  20
ASPERMONT     80  68  79  67  76 /  30  60  60  50  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
TXZ021>043.

&&

08/05/99
Hazardous weather outlook, Sep 11, 4:17 PM CDT, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
417 PM CDT THU SEP 11 2008

TXZ021>044-122115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
414 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

FLOODING

A FLOOD WATCH HAS BEEN ISSUED FOR WESTERN PORTIONS OF THE SOUTH
PLAINS AND EXTREME SOUTHERN PANHANDLE OF WEST TEXAS THROUGH 1 PM
ON FRIDAY. NUMEROUS RAIN SHOWERS ARE EXPECTED TONIGHT AND INTO
FRIDAY AS ABUNDANT MOISTURE STREAMS ACROSS THE AREA AND INTERACTS
WITH A FRONT AND AN APPROACHING UPPER LEVEL STORM SYSTEM. PERIODS
OF MODERATE TO HEAVY RAIN WILL LIKELY RESULT IN FLOODING PROBLEMS
FOR ROADS...URBAN AREAS...AND OTHER FLOOD PRONE AREAS IN THE WATCH
AREA. LOCALIZED MINOR FLOODING IS ALSO POSSIBLE ACROSS THE
REMAINDER OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS RAIN SHOWERS ARE EXPECTED TO CONTINUE FRIDAY AND INTO
SATURDAY ACROSS THE AREA. THERE IS THE POSSIBILITY THAT EXCESSIVE
RAINFALL MAY PROMPT ADDITIONAL FLOOD WATCHES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Local storm report, Sep 12, 9:43 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
943 AM CDT FRI SEP 12 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            LUBBOCK                 33.58N 101.86W
09/11/2008                   LUBBOCK            TX   BROADCAST MEDIA

            IN TOTAL...28 CITY STREETS WERE CLOSED ON THE EVENING
            OF THE 11TH DUE TO FLOOD WATERS. MEDIA REPORTS THAT MANY
            CARS HAD BEEN TRAPPED BY HIGH WATER ACROSS THE CITY.
            ALSO...MORE THAN 100 HOMES HAD BEEN DAMAGED BY FLOOD
            WATERS.

&&

EVENT NUMBER 00257

JDV
Local storm report, Sep 12, 9:45 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
945 AM CDT FRI SEP 12 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            POST                    33.19N 101.38W
09/12/2008                   GARZA              TX   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS THAT EIGHT VEHICLES HAD TO BE
            RECOVED FROM DITCHES AROUND THE TOWN OF POST. SEVERAL
            CREEK BEDS AND COUNTY ROADS WERE FLOODED AROUND THE
            COUNTY.

&&

EVENT NUMBER 00258

JDV

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:02 PM CDTAreal Flood AdvisoryLUBBailey, Hockley, Lamb, Parmer, Terry, Yoakum3 hr
Sep 11, 7:16 PM CDTAreal Flood AdvisoryLUBHale119 min
Sep 11, 8:05 PM CDTAreal Flood WarningLUBCrosby, Floyd9 hr
Sep 11, 8:17 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Cottle, Dickens, Hall, Motley3 hr
Sep 11, 10:00 PM CDTAreal Flood AdvisoryLUBLynn, Terry3 hr
Sep 11, 11:11 PM CDTAreal Flood AdvisoryLUBChildress, Hall, Motley3 hr
Sep 12, 1:11 AM CDTAreal Flood AdvisoryLUBLynn, Terry3 hr
Sep 12, 1:54 AM CDTRiver Flood WarningLUBChildress20 hr
Sep 12, 2:05 AM CDTAreal Flood AdvisoryLUBChildress, Hall, Motley3 hr
Sep 12, 3:04 AM CDTAreal Flood AdvisoryLUBGarza116 min
Sep 12, 5:02 AM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Cottle, Crosby, Dickens, Floyd and 8 more118 min
Sep 12, 7:11 AM CDTAreal Flood AdvisoryLUBChildress, Cottle, Crosby, Dickens, Garza, Hall and 4 more109 min
Sep 12, 9:23 AM CDTAreal Flood AdvisoryLUBCottle, Crosby, Dickens, Garza, Kent, King and 2 more112 min
Sep 12, 10:18 AM CDTRiver Flood WarningLUBStonewall12 hr
Sep 12, 10:55 AM CDTAreal Flood AdvisoryLUBLubbock110 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.